Kansas, 2009

Hail in Kansas, February 17, 2009

February 17, 2009 · NWS SGF · 1 event in 1 county or zone

A cluster of thunderstorms that moved primaily over northeast Oklahoma and southwest Missouri, clipped southeast Cherokee County producing hail near Galena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of thunderstorms that moved primaily over northeast Oklahoma and southwest Missouri, clipped southeast Cherokee County producing hail near Galena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 17, 9:53 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 17, 9:53 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CST TUE FEB 17 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

ELEVATED THUNDERSTORMS CONTINUE TO DEVELOP IN NORTHEAST OKLAHOMA
AND EXTREME SOUTHERN MISSOURI ASSOCIATED WITH A STRENGTHENING LOW
LEVEL JET NEAR 55 KNOTS PER CONWAY PROFILER. THIS LOW LEVEL JET HAS
QUICKLY MODIFIED MESOSCALE CONDITIONS WITH 3 HOUR MUCAPE CHANGES
OF 600 J/KG NOTED ALONG THE NOSE OF THE JET. ELEVATED
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IN EXTREME SOUTHERN MISSOURI. UPDATED FORECAST OUT SHORTLY.

ANGLE

&&

.AVIATION...

SOUTH TO SOUTHWEST SURFACE WINDS WILL REMAIN STRONG AND GUSTY
AHEAD OF A FRONT IN THE PLAINS. THIS FRONT WILL MOVE THROUGH
SOUTHWEST MISSOURI OVERNIGHT BRINGING A WIND SHIFT TO THE
NORTHWEST. A DRY FRONTAL PASSAGE IS EXPECTED AT THE AERODROMES.
WIND SHEAR WILL GRADUALLY EASE WITH THE APPROACH AND PASSAGE OF
THE FRONT. MVFR CEILINGS WILL GRADUALLY RAISE TO VFR WITH DRIER
AIR ADVECTING INTO THE REGION.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 17, 10:00 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CST TUE FEB 17 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1000 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ACROSS EXTREME SOUTHERN MISSOURI WILL BE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND UP TO 60 MPH
THROUGH 3 AM.

BREEZY CONDITIONS WILL PERSIST NORTH AND WEST OF THE OZARK
PLATEAU. LOW PRESSURE OVER THE PLAINS WILL PRODUCE A SOUTH WIND
OF 15 TO 30 MPH AT TIMES.

PATCHY FOG WILL AFFECT SOUTH CENTRAL MISSOURI TONIGHT.
VISIBILITIES WILL BE REDUCED TO NEAR A HALF MILE IN LOCALIZED
AREAS...ESPECIALLY IN VALLEYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE AREA FRIDAY
NIGHT AND MAY BRING A BRIEF PERIOD OF LIGHT SNOW TO THE AREA.
LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Special weather statement, Feb 17, 9:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE FEB 17 2009

MOZ101>103-180415-
STONE MO-BARRY MO-MCDONALD MO-
946 PM CST TUE FEB 17 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MCDONALD...SOUTHERN
BARRY AND STONE COUNTIES UNTIL 1015 PM CST...

AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASSVILLE...MOVING EAST AT 60 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN SOUTHEASTERN MCDONALD...SOUTHERN BARRY AND STONE
COUNTIES...INCLUDING THE CITIES OF CASSVILLE...WEST BRANSON AND REEDS
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

BARJENBRUCH

The radar

The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
February 17, 10:05 PM CST
Where
Cherokee County, 3.5 mi S of Galena
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.020, -94.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154924.